Kansas, 2011

Hail in Kansas, March 19, 2011

March 19, 2011 · NWS DDC · 6 events in 5 counties and zones

The first severe weather of the spring occurred during the early to late afternoon as thunderstorms developed from Meade county to Pawnee county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

The first severe weather of the spring occurred during the early to late afternoon as thunderstorms developed from Meade county to Pawnee county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 19, 2:23 AM CST, 9 hours 27 minutes earlier.

Area forecast discussion, Mar 19, 2:23 AM CST, 9 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
323 AM CDT SAT MAR 19 2011

.DISCUSSION...

DAYS 1-2...

THE MAIN FORECAST FOCUS WILL BE ON THE CHANCE FOR PRECIP TODAY AND
TEMPERATURES DURING THE PERIOD.

WV IMAGERY AND 00Z UPPER AIR ANALYSIS INDICATES A WEAK UPPER LEVEL
RIDGE OF HIGH PRESSURE TRANSITIONING EAST ACROSS THE ROCKY MOUNTAINS
INTO THE WESTERN HIGH PLAINS. MEANWHILE, A STRONG UPPER LEVEL TROUGH
OF LOW PRESSURE REMAINS ANCHORED JUST OFF THE PACIFIC NORTHWEST
COAST. A BROAD +90KT UPPER LEVEL JET IS STREAMING NORTHEAST OUT OF
THE DESERT SOUTHWEST AND INTO THE WESTERN HIGH PLAINS. NEAR THE
SURFACE, AN AREA OF HIGH PRESSURE ACROSS MINNESOTA IS HELPING TO
INFLUENCE A SOUTHEASTERLY UPSLOPE FLOW ACROSS WESTERN KANSAS.
ADDITIONALLY, A LEE SIDE TROUGH OF LOW PRESSURE IS BEGINNING TO
DEVELOP ACROSS EASTERN COLORADO. A POOL OF LOW LEVEL MOISTURE...WITH
H85 DEWPOINTS AROUND 8C...EXTENDS FROM NORTHEAST TEXAS ACROSS
EASTERN OKLAHOMA INTO SOUTHERN MISSOURI.

SHORT RANGE MODELS INDICATE THE UPPER LEVEL RIDGE DRIFTING ACROSS
THE CENTRAL PLAINS TODAY AS UPPER LEVEL TROUGHING MOVES ASHORE IN
THE DESERT SOUTHWEST. THIS WILL RESULT IN A SOUTHWESTERLY FLOW ALOFT
PREVAILING ACROSS THE WESTERN HIGH PLAINS THROUGH THE ENTIRE WEEKEND.
THE POSSIBILITY FOR PRECIP EXISTS ACROSS PORTIONS OF CENTRAL AND
WESTERN KANSAS TODAY AS THE UPPER LEVEL JET SHIFTS EASTWARD ACROSS
THE PANHANDLE OF TEXAS AND WESTERN OKLAHOMA. AT THE SAME TIME, THE
NAM AND GFS SHOW A BROAD FIELD OF INCREASED DIVERGENCE ALOFT LIFTING
NORTHEAST ACROSS THE TEXAS PANHANDLE AND WESTERN OKLAHOMA INTO SOUTH
CENTRAL AND PORTIONS OF SOUTHWEST KANSAS BY LATE THIS MORNING.
MEANWHILE, A LOW LEVEL SOUTHEASTERLY FLOW WILL CONTINUE ACROSS
WESTERN KANSAS UNDER THE INFLUENCE OF THE AREA OF HIGH PRESSURE
EDGING EAST OUT OF THE NORTHERN PLAINS INTO THE GREAT LAKES REGION.
AS A RESULT, A STALLED OUT FRONTAL BOUNDARY IN NORTH TEXAS WILL LIFT
BACK NORTH INTO OKLAHOMA. THE SOUTHEASTERLY FLOW WILL ALSO DRAW FROM
THE INCREASED MOISTURE POOL IN EASTERN OKLAHOMA BRINGING IT UP INTO
SOUTH CENTRAL AND PORTIONS OF SOUTHWEST KANSAS. THESE INGREDIENTS
WILL SET THE STAGE FOR POSSIBLE SHOWER AND THUNDERSTORM DEVELOPMENT
ACROSS THE FORECAST AREA. THE BETTER CHANCE FOR PRECIP WILL BE
ACROSS OUR EASTERN ZONES WHERE MOISTURE AVAILABILITY AND LOW LEVEL
FORCING WILL BE INCREASED ALONG WITH THE MORE IDEAL UPPER LEVEL
DYNAMIC SUPPORT. THE NAM, GFS, AND UKMET ALL INDICATE ACCUMULATIVE
QPF OF UP TO AROUND A QUARTER INCH GENERALLY ACROSS THE EASTERN THIRD
OF THE CWA THROUGH LATE THIS AFTERNOON. WILL RETAIN LIKELY POPS IN
OUR SOUTHEAST WITH A SLIGHT CHANCE IN OUR MOST NORTHWESTERN ZONES.
CHANCE FOR SEVERE WEATHER IS LOW WITH THE LACK OF A REAL STRONG
INSTABILITY PRESENT BASED ON GFS AND NAM MODEL SOUNDINGS.

TEMPERATURES WILL BE FAIRLY SEASONAL AGAIN TODAY AS SURFACE HIGH
PRESSURE WELL OFF TO OUR NORTHEAST CONTINUES TO INFLUENCE A LOW
LEVEL SOUTHEASTERLY FLOW ACROSS WESTERN KANSAS. A LEE SIDE TROUGH OF
LOW PRESSURE WILL DEVELOP AND STRENGTHEN ACROSS EASTERN COLORADO
TODAY AS WELL. THIS WILL ENHANCE SOME WARM AIR ADVECTION INTO THE
CWA, PARTICULARLY IN OUR WESTERN ZONES. HIGH TEMPERATURES MAY BE
HINDERED A BIT EAST DUE TO INCREASED CLOUDINESS AND POSSIBLE PRECIP.
THE NAM, GFS, AND UKMET ALL SHOW H85 TEMPERATURES RANGING FROM
AROUND 10C ACROSS NORTHEASTERN PORTIONS OF THE CWA TO NEAR 15C ALONG
THE COLORADO BORDER. AS A RESULT, EXPECT HIGHS IN THE MID TO UPPER
50S(F) EAST TO THE 60S(F) WEST. NEAR 70F WILL BE POSSIBLE IN OUR
EXTREME SOUTHWEST IF CLOUDS BREAK EARLY ENOUGH TO ALLOW MORE SUNSHINE.
FOR TONIGHT, STRENGTHENING LEE SIDE TROUGHING WILL CONTINUE TO
INFLUENCE WARM AIR ADVECTION INTO WESTERN KANSAS WITH LOW LEVEL
SOUTHERLIES BECOMING MORE SOUTH TO SOUTHWESTERLY. TEMPERATURES AT
H85 WILL IN THE MID TEENS(C) ACROSS THE CWA. EXPECT LOWS ONLY DOWN
INTO THE MID TO UPPER 40S(F) ACROSS MUCH OF THE AREA WITH LOWER
50S(F) POSSIBLE SOUTH. FOR SUNDAY, SURFACE LOW PRESSURE LEE OF THE
ROCKIES WILL EDGE EAST INTO NEBRASKA WITH A TROUGH AXIS EXTENDING
SOUTHWEST INTO WESTERN KANSAS. THIS WILL TURN WINDS MORE SOUTHWEST
TO WESTERLY ACROSS WESTERN KANSAS BRINGING WARMER AND DRYER AIR INTO
THE CWA. TEMPERATURES AT H85 WILL BE AROUND 18C TO 20C ACROSS THE
ENTIRE CWA. LOOK FOR HIGHS UP INTO THE 70S(F) AND LOWER 80S(F), WITH
WARMER TEMPERATURES WEST WITH THE HELP OF DOWNSLOPING. LOWS ARE
EXPECTED TO BE SIMILAR TO THE NIGHT PREVIOUS WITH 40S(F) AND LOWER
50S(F) ACROSS THE AREA. PLAN TO MAKE ONLY MINOR ADJUSTMENTS TO
TEMPERATURES DURING THE PERIOD.

AS FOR FIRE WEATHER WATCH CONCERNS ON SUNDAY, ALL MODELS SHOW H85
WINDS DECREASING BY EARLY SUNDAY AFTERNOON AS THE SURFACE TROUGH
AXIS IS PROGGED TO EDGE INTO FAR WESTERN KANSAS. THERE IS LITTLE
DOUBT THAT FAIRLY DRY CONDITIONS WILL EXIST BY SUNDAY AFTERNOON.
HOWEVER, THERE IS NOT AS MUCH CONFIDENCE IN SURFACE WIND CRITERIA
BEING MET FOR THE REQUIRED THREE HOURS WITH ALL MODELS HINTING AT
SUBSIDING WINDS AS THE AFTERNOON PROGRESSES. WILL DEFER THIS TO THE
NEXT SHIFT.

DAYS 3-7...

MUCH OF THE EFFORT IN THE EXTENDED FORECAST WENT INTO FIRE WEATHER
WATCH DECISION MAKING (BOTH SUNDAY AND MONDAY) AS A VERY INTENSE
STORM SYSTEM APPROACHES THE ROCKIES ON MONDAY.  A FORMIDABLE DRYLINE
WILL EXIST ACROSS THE WESTERN PLAINS MONDAY WITH CYCLOGENESIS
OCCURRING IN THE LOW LEVELS OVER EASTERN COLORADO.  THERE ARE STILL
QUESTIONS REGARDING HOW FAR EAST THE DRYLINE WILL MIX OUT TO DURING
THE MID-AFTERNOON HOURS MONDAY.  ALONG AND WEST OF THE DRYLINE,
CRITICAL FIRE WEATHER ARE ALMOST ASSUREDLY TO DEVELOP. THE UPPER
TROUGH, HOWEVER, WILL LIKELY CONTINUE A SLIGHT SLOW-DOWN IN EJECTING
OUT INTO THE ROCKIES WHICH MAY HELP ALLOW THE WESTERN EDGE OF THE
MOISTURE (DRYLINE) TO REMAIN FARTHER WEST...WHICH WOULD KEEP THE
CRITICAL FIRE WEATHER THREAT CONFINED TO JUST THE FAR WESTERN
COUNTIES. HAVE DECIDED TO GO WITH A FIRE WEATHER WATCH FOR
SCOTT-FINNEY-HASKELL-SEWARD COUNTIES WEST TO THE COLORADO BORDER.

TUESDAY'S FORECAST TEMPERATURES AND WIND ARE ALSO VERY MUCH IN
QUESTION...AND IT COULD VERY WELL BE ANOTHER CRITICAL FIRE WEATHER
DAY OVER A LARGER AREA.  IF THE MAIN JET STREAK REMAINS FAR ENOUGH
NORTH OVER NEBRASKA, A SIGNIFICANT 700-850MB GRADIENT WILL SUPPORT
STRONG WINDS ACROSS SOUTHWEST KANSAS.  THIS, COMBINED WITH DEWPOINTS
IN THE TEENS TO MID 20S AND TEMPERATURES LIKELY IN THE 70S, WOULD
LEAD TO EVEN GREATER FIRE WEATHER CONCERNS.  PRECIPITATION CHANCES
LOOK NEXT TO NIL WITH SIGNIFICANT DRY ADVECTION TUESDAY.  EVEN ON
MONDAY WITH THE DRYLINE ACROSS SOUTHWEST KANSAS, DEEP LOW LEVEL
CONVERGENCE WILL BE FAIRLY WEAK AND ISOLATED DRYLINE THUNDERSTORM(S)
APPEAR TO BE A RATHER LOW PROBABILITY AND POP FORECAST WILL CONTINUE
TO REFLECT THIS WITH 10 POPS OR LESS EAST OF THE FORECAST DRYLINE
POSITION.

WEDNESDAY, A COLD AIRMASS FROM THE NORTHERN PLAINS WILL MOVE SOUTH
INTO KANSAS AND GOING FORECAST TEMPS LOOK PRETTY GOOD FOR NOW WITH
NOW GLARING DISAGREEMENT WITH ADJACENT OFFICES.  ANOTHER LOW
AMPLITUDE VIGOROUS SHORTWAVE TROUGH WILL LIKELY IMPACT THE PLAINS,
INCLUDING DDC FORECAST AREA, LATE IN THE WEEK OR THE WEEKEND WITH
BETTER POTENTIAL FOR PRECIPITATION.  FUTURE FORECAST UPDATES WILL
PROBABLY REFLECT HIGHER PRECIPITATION POTENTIAL SHOULD THESE TRENDS
CONTINUE.

&&

.AVIATION...

AS OF 08Z, HAVE BEEN MONITORING TRENDS IN THE TEXAS PANHANDLE FOR
CONVECTIVE PRECIPITATION DEVELOPMENT.  SCATTERED THUNDERSTORMS WILL
LIKELY FORM ACROSS THE TEXAS/OKLAHOMA PANHANDLES AND SPREAD INTO
SOUTHWEST KANSAS DURING THE 13-16Z TIME FRAME.  AT THIS TIME, TAF
WILL ONLY REFLECT "CB" AT THE DODGE CITY TERMINAL MID TO LATE
MORNING. OTHERWISE, AM EXPECTING CEILINGS MAINLY IN THE MVFR
CATEGORY INITIALLY.  THESE CEILINGS MAY GET DOWN INTO THE 700-900
FOOT RANGE, BUT AT THIS TIME IT APPEARS 1000-1300 FOOT CEILINGS ARE
A BETTER PROBABILITY DURING THE MORNING/AFTERNOON HOURS.  CEILINGS
SHOULD HANG AROUND THROUGH THE AFTERNOON HOURS, ALTHOUGH GARDEN CITY
MAY SEE STRATUS SCATTER OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  60  48  82  48 /  40  20   0   0
GCK  65  45  83  44 /  20  10   0   0
EHA  70  50  83  47 /  20  10   0   0
LBL  65  47  83  45 /  30  10   0   0
HYS  58  47  80  47 /  30  30   0   0
P28  58  52  80  53 /  60  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR KSZ043-061>063-074>076-084>086.

&&

FN32/25/25
Hazardous weather outlook, Mar 19, 3:16 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
416 AM CDT SAT MAR 19 2011

KSZ030-031-043>046-061>066-074>081-084>090-200930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
416 AM CDT SAT MAR 19 2011 /316 AM MDT SAT MAR 19 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH
CENTRAL AND PORTIONS OF SOUTHWEST KANSAS TODAY. ANY STORMS THAT
DEVELOP WILL SPREAD NORTHEAST ACROSS THE AREA LATE THIS MORNING
INTO THIS AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE
SOUTHEAST OF A LINE FROM LIBERAL TO HAYS. ALTHOUGH SEVERE WEATHER
IS NOT EXPECTED, SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING
ARE POSSIBLE WITH STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LEE SIDE TROUGH OF LOW PRESSURE WILL STRENGTHEN ACROSS EASTERN
COLORADO SUNDAY HELPING TO BRING WARMER AND DRIER AIR INTO
SOUTHWEST KANSAS. SOUTHWEST WINDS, WARM TEMPERATURES AND LOW
RELATIVE HUMIDITIES WILL PROVIDE AN ENVIRONMENT FAVORABLE FOR THE
RAPID GROWTH OF WILDFIRES BY EARLY SUNDAY AFTERNOON.

A LOW PRESSURE SYSTEM WILL DEEPEN IN EASTERN COLORADO MONDAY.
STRONG SURFACE WINDS, LOW RELATIVE HUMIDITIES AND WARM
TEMPERATURES WILL FAVOR EXTREME FIRE BEHAVIOR MONDAY AFTERNOON,
ESPECIALLY WEST OF HIGHWAY 283. ISOLATED THUNDERSTORMS ARE
POSSIBLE NEAR INTERSTATE 70 MONDAY AFTERNOON AND EVENING.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, BUT ANY THUNDERSTORM
THAT FORMS HAS THE POTENTIAL TO PRODUCE SMALL HAIL AND GUSTY
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

In the hours before

Special weather statement, Mar 19, 11:21 AM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1221 PM CDT SAT MAR 19 2011

KSZ078-088-191800-
CLARK-FORD-
1221 PM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CLARK AND SOUTHEASTERN
FORD COUNTIES...

AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BLOOM...MOVING NORTHEAST AT 40 MPH.

NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3785 9959 3750 9958 3732 9998 3745 10006
TIME...MOT...LOC 1720Z 229DEG 36KT 3748 9986

18
Special weather statement, Mar 19, 11:38 AM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1238 PM CDT SAT MAR 19 2011

KSZ087-088-191830-
CLARK-MEADE-
1238 PM CDT SAT MAR 19 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE AND WESTERN CLARK
COUNTIES...

AT 1236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MEADE STATE PARK...MOVING
NORTHEAST AT 45 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN EASTERN MEADE AND WESTERN CLARK COUNTIES...INCLUDING THE
CITY OF CLARK STATE LAKE...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3745 10016 3746 9961 3700 10004 3699 10053
TIME...MOT...LOC 1738Z 229DEG 37KT 3703 10032

18

The radar

The Dodge City radar (KDDC), 74 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Meade

When
March 19, 11:50 AM CST
Where
Meade County, 11.36 mi ESE of Meade State Park
Measured
0.75 in hail
Reported by
Public
Coordinates
37.130, -100.220

Hail, Clark

When
March 19, 12:22 PM CST
Where
Clark County, 1.79 mi WNW of Minneola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.440, -100.000

Hail, Comanche

When
March 19, 12:45 PM CST
Where
Comanche County, 4.15 mi N of Buttermilk
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.160, -99.330

Hail, Edwards

When
March 19, 12:55 PM CST
Where
Edwards County, 1.29 mi WSW of Nettleton
Measured
0.75 in hail
Reported by
Public
Coordinates
37.970, -99.350

Hail, Pawnee

When
March 19, 3:37 PM CST
Where
Pawnee County, 4.81 mi WNW of Ash Valley
Measured
0.75 in hail
Reported by
Public
Coordinates
38.330, -99.300

Hail, Edwards

When
March 19, 3:38 PM CST
Where
Edwards County, 2.81 mi ENE of Kinsley Muni Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
37.930, -99.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294373, 294374, 294375, 294376, 294377, 294378.